Alert archive / Virginia / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 140, NWS Blacksburg, VA

October 20, 2005Bedford County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Oct 20, 2005, 4:46 PM EDT for Bedford County, Virginia. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 20, 2005, 4:46 PM EDT (20:46 UTC)
Expired
Oct 20, 2005, 5:45 PM EDT
In force
59 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Bedford County, VA

The radar

The Roanoke radar (KFCX), 59 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.8 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2005-10-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2005-10-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-167 J/kg
Mixed-layer LCL
1139 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 202046
SVRRNK
VAC019-202145-
/O.NEW.KRNK.SV.W.0140.051020T2046Z-051020T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
446 PM EDT THU OCT 20 2005

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 545 PM EDT

* AT 441 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 4 MILES NORTHWEST OF STEWARTSVILLE...AND MOVING
  SOUTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...

  STEWARTSVILLE...
  CHAMBLISSBURG...
  THAXTON...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3734 7977 3728 7983 3719 7969 3727 7953
      3742 7967

$$

PEM
2 follow-up statements
000 
WWUS51 KRNK 202103
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
503 PM EDT THU OCT 20 2005

VAC019-202145-
/O.CON.KRNK.SV.W.0140.000000T0000Z-051020T2145Z/
BEDFORD VA-
503 PM EDT THU OCT 20 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR BEDFORD COUNTY...

AT 500 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR STEWARTSVILLE...MOVING SOUTHEAST AT 15 
MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO THAXTON
AND CHAMBLISSBURG.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3734 7977 3728 7983 3719 7969 3727 7953
      3742 7967

$$

PEM
000 
WWUS51 KRNK 202146
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
544 PM EDT THU OCT 20 2005

VAC019-202154-
/O.EXP.KRNK.SV.W.0140.000000T0000Z-051020T2145Z/
BEDFORD VA-
544 PM EDT THU OCT 20 2005

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN BEDFORD COUNTY WILL 
BE ALLOWED TO EXPIRE AT 545 PM EDT...

AT 544 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE 
STORM WHICH PROMPTED THE WARNING HAD WEAKENED AND NO LONGER POSED A 
SEVERE WEATHER THREAT. HOWEVER...LOCALLY HEAVY RAIN...GUSTY WINDS TO 
AROUND 35 MPH...AND VERY SMALL HAIL IS STILL POSSIBLE SOUTH OF 
BEDFORD CITY THROUGH AROUND 600 PM EDT.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3734 7977 3728 7983 3719 7969 3727 7953
      3742 7967

$$

WERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 20, 3:23 PM EDT, 1 hour 23 minutes earlier.

Area forecast discussion, Oct 20, 3:23 PM EDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
323 PM EDT THU OCT 20 2005

.SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...

LOOKING AT TWO MAIN AREAS OF FOCUS FOR PRECIPITATION THROUGH
SATURDAY MORNING. THE FIRST IS WITH ANY CONVERGENCE ALONG THE
SURFACE FRONT AND THE EASTERLY UPSLOPE LOW LEVEL WINDS TO THE NORTH
OF THE FRONT. THIS OF COURSE WILL BE HIGHLY DEPENDANT ON THE
LOCATION OF THE BOUNDARY. THE MODELS STILL MOVE THE FRONT INTO THE
SOUTHERN COUNTY WARNING AREA BY FRIDAY MORNING.

THE SECOND MECHANISM FOR RAIN WILL BE THE CLOSED UPPER LOW COMING
OUT OF THE KANSAS. THE LOW IS FORECAST TO WEAKEN INTO AN OPEN WAVE
AS IT CROSSES THE OHIO VALLEY. AS THIS SHORT WAVE MOVES EAST...THE
ASSOCIATED PRECIPITATION WILL MOVE FROM THE MID MISSISSIPPI VALLEY
INTO THE MID ATLANTIC REGION. THE TIMING OF THE 12Z MODELS SHOWS THE
BEST FORCING AND LIFT FROM THIS FEATURE ON FRIDAY AFTERNOON AND
FRIDAY NIGHT.

LOOKING AT OBSERVATIONS BEHIND THE BACKDOOR FRONT LAST
NIGHT...TEMPERATURES AND DEW POINTS REMAIN RELATIVELY MUGGY IN THE
VICINITY OF THE FRONT. WITH BOUNDARY SLOWLY MOVING THROUGH THE
REGION TONIGHT...TEMPERATURES WILL BE SLOW TO FALL AND WILL REMAIN
RELATIVELY MUGGY IN OUR AREA.  THEREFORE...WILL KEEP OVERNIGHT
TEMPERATURES ABOVE MOS BY A FEW DEGREES. WARM AIR ADVECTION OVER
RUNNING COLD WEDGE WILL PRODUCE RAIN AND DRIZZLE INTO FRIDAY NIGHT.
THIS PRECIPITATION WILL KEEP DIURNAL TEMPERATURE RANGES LOW WITH
OVERNIGHT LOWS IN THE 50S AND DAYTIME HIGHS IN THE 60S.

&&

.MID TERM (SATURDAY AND SATURDAY NIGHT)...

SATURDAY AND SATURDAY NIGHT....
A STRONGER COLD FRONT WILL GENERATE A SURFACE WAVE IN THE OHIO
VALLEY SATURDAY MORNING. THIS WAVE WILL INDUCE PRESSURE FALLS TO THE
NORTH AND HELP BREAK WEDGE BY SATURDAY AFTERNOON. A STRONGER COLD
FRONT FROM THE WEST SWEEPS THROUGH THE AREA BY SATURDAY EVENING AND
OFF THE EAST COAST BY SUNRISE SUNDAY MORNING. MODELS IN BETTER
AGREEMENT TODAY WITH UPPER LEVEL SUPPORT AND FRONTAL TIMING. TIMING
OF THE FRONTAL PASSAGE A LITTLE QUICKER BUT MODELS SHOWING SW FLOW
ALOFT SATURDAY NIGHT. THEREFORE WILL HANG ONTO POPS THROUGH MIDNIGHT
THEN DECREASE AFTER THAT...ESPECIALLY IN THE EAST.

&&

.LONG TERM (SUNDAY THROUGH THURSDAY)...

MODELS SHOWING SOME CONSISTENCY IN THE LONG TERM. UPPER LOW SPINS IN
THE GREAT LAKES-OHIO VALLEY-NEW ENGLAND REGIONS THROUGH MID WEEK.
DURING THIS TIME...SEVERAL SHORT WAVES WILL CROSS OVER THE AREA.
THESE WAVES AND CONTINUING NW FLOW ALONG WITH ABUNDANT LOW LEVEL
MOISTURE WILL BRING SHOWERS...MAINLY TO THE MOUNTAIN AND PARTICULAR
WESTERN SLOPES DURING THIS TIME. EACH WAVE WILL BRING IN
RE-ENFORCING COLD AIR KEEPING TEMPERATURES BELOW NORMAL. EVEN THOUGH
1000-850 MB THICKNESSES STAY AT OR ABOVE 1300M...850 MB
TEMPERATURES FALL INTO THE NEGATIVES. IF VERIFIED...THESE COLD
TEMPERATURES WILL CHANGE RAIN SHOWERS OVER TO SNOW SHOWERS FOR
ELEVATIONS AT OR ABOVE 4000 FT. ALSO DURING THIS TIME...NW FLOW
WORKING THROUGH THE MOUNTAINS WILL BRING BREEZY AND GUSTY CONDITIONS
TO THE AREA.

&&

.AVIATION...

FRONT WILL PROGRESS SOUTH OVERNIGHT FORMING A WEDGE THAT WILL HOLD
UNTIL SATURDAY MORNING. MVFR TO IFR CEILINGS AND VISIBILITIES WILL
DEVELOP OVERNIGHT ALONG WITH LIGHT RAIN AND DRIZZLE...ESPECIALLY
ALONG AND EAST OF THE BLUE RIDGE WHERE THERE WILL BE AN EASTERLY
UPSLOPE COMPONENT TO THE LOW LEVEL WINDS NORTH OF THE BOUNDARY.
LITTLE IMPROVEMENT IS EXPECTED ON FRIDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

AMS/RCS/AMS
Hazardous weather outlook, Oct 20, 5:05 AM EDT, 11 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
505 AM EDT THU OCT 20 2005

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-210915-
ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
505 AM EDT THU OCT 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...
SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

AN ISOLATED THUNDERSTORM IS POSSIBLE THIS AFTERNOON AND EVENING...AS
A COLD FRONT DROP SOUTH ACROSS THE REGION. THE BEST CHANCE WILL BE
ACROSS SOUTHWEST VIRGINIA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 20, 4:29 PM EDTSevere Thunderstorm WarningRNKBotetourt31 min
Oct 20, 5:29 PM EDTSevere Thunderstorm WarningRNKPittsylvania44 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.